Thunderstorm Wind, Keweenaw
- When
- June 25, 6:30 AM EST
- Where
- Keweenaw County, Copper Harbor
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 47.467, -87.900
Three trees were blown down.
Scattered showers and thunderstorms moved over the western counties of Upper Michigan early on June 25th in advance of a strong cold front that moved in from the west. One thunderstorm blew down three trees in Copper Harbor then moved back into Lake Superior.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
Scattered showers and thunderstorms moved over the western counties of Upper Michigan early on June 25th in advance of a strong cold front that moved in from the west. One thunderstorm blew down three trees in Copper Harbor then moved back into Lake Superior.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 25, 2:50 AM EST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 350 AM EDT WED JUN 25 2003 ...CONVECTION CHANCES REMAIN PRIMARY FOCUS THROUGH THURSDAY AM... MANY CLUSTERS OF SHRA/TS ONGOING FM FAR NWRN UPR MI SEWD ALONG FRONTAL BOUNDARY STRETCHING FM NRN MN INTO TX PANHANDLE. LOW PRES OF 1006MB OVR SW MN IS RIDING NE ALONG BOUNDARY. MANY TORNADOES IN VCTY OF SFC LOW YDY EVENING INTO EARLY THIS MORNING...WITH HAIL/DAMAGING WINDS/HVY RAIN FARTHER TO E. SORTING OUT CONVECTION TRENDS TODAY INTO THURSDAY MORNING IS MAIN FOCUS. APPEARS THAT PRIMARY COLD FRONT WILL SLIDE ACROSS UPR GREAT LAKES LATE TONIGHT INTO THU AM...USHERING OUT WARM/HUMID AIRMASS OVERHEAD ATTM (H85 TD OF +18C AT GRB). LINE OF SHRA/TS FM WRN SHORE OF KEWEENAW PENINSULA TO NORTH OF BARAGA/MARQUETTE COUNTIES IS ASSOCIATED MAINLY WITH THETA-E ADVECTION AT H85 WITH SOME HELP FM H85 TEMP GRADIANT PRESENT AND RRQ OF 50KT UPR LEVEL JETLET INTO ONT. 00Z ETA PVA FM H5-H3 PICKS UP WELL ON CONVECTIVE FEATURE AND SHOWS SUBSTANTIAL PVA CEASING BY 12Z...SO EXPECT CONVECTION TO PRESS INTO LK SUPERIOR EARLY THIS AM. THIS CONVECTION FIRED ON EDGE OF H8-H7 WARM LAYER CAP. OF ALL MODELS 00Z GFS SHOWS CAP BECOMING RE-ESTABLISHED BY 18Z WITH H7 TEMPS AROUND +11C. BOUNDARIES APPROACHING/NEAR UPR MI BY AFTN WILL BE ALOFT IN FORM OF BAROCLINIC ZONES AT H85/H7 AND AT THE SFC VIA A WEAK SFC WARM FRONT ALLIGNED JUST N OF CWA AND AN OUTFLOW BOUNDARY FM CONVECTION IN WCNTRL WI WILL BE SOMEWHERE NEAR SWRN BORDER OF UPR MI. ALTHOUGH REGIONAL RADAR SHOWS WIDESPREAD SHRA/TS JUST TO WEST...LACK OF W-E STRONGER MID LEVEL WINDS SHOULD KEEP MOST ACTIVITY BANKED TO OUR S AND W THROUGH THE MORNING...EXCEPT GOGEBIC COUNTY WHERE WILL GO WITH HIGHER POPS. BLOWOFF WILL TAKE FORM OF BKN CI AND INDICATIONS IS THAT THIS WILL TRY TO EVADE BY LATER MORNING WITH CAP RE-INTENSIFYING. H85 TEMPS SURGING TO NEAR 20C WITH ANY SUNSHINE SUPPORT TEMPS ABOVE GUIDANCE...AS WARM AS THE UPR 80S C/E. LARGE TEMP GRADIANT BTWN LAND/LAKE COULD PRODUCE LOCALLY BACKING WINDS NEAR LAKE MI SHORE AS LAKE BREEZE COMPONENT (SE) COULD DEVELOP. OUTSIDE CHANCE THIS WOULD PROVIDE ENHANCEMENT FOR LOWER LEVEL CONVERGENCE...BUT OVERALL THAT WILL BE LACKING THROUGH EARLY EVENING. MESOETA SOUNDING AT IMT AT 18Z WITH T/TD OF 83/70F YIELDS BOATLOAD OF CAPE (2200J/KG) WITH MINIMAL CAP (15J/KG)...BUT ETA MAY BE MISSING EXTENT OF WARM LAYER ALOFT AS IT SHOWS TEMPS AT H7 COOLING TO +8C BY AFTN. TEND TO BELIEVE THAT WITH WARMER MID LEVEL TEMPS THAT COVERAGE OF SHRA/TS WILL BE ON LOW SIDE UNTIL LATER AFTN WITHOUT MUCH LOWER LEVEL CONVERGENCE AND STRONGER MID LEVEL WINDS. HOWEVER...BY LATE AFTN 0-6KM BULK LAYER SHEAR VALUES RANGE FM 30-40KT OVR CWA AND H85 JET BEGINS TO IMPINGE ON CWA. HIGH INSTABILITY SHOULD BE ABLE TO BE TAPPED FOR SCT TS THROUGH EVENING UNTIL PRIMARY SHORTWAVE ROTATING AROUND BASE OF TROUGH ATTM SLICES ACROSS UPR MI DURING THE NIGHT (AFT 06Z)...WITH HIGHEST POPS RIGHT ALONG FRONTAL BOUNDARY INTO EARLY THU AM W AND THROUGH MIDDAY E. BRIEF DRYING OCCURS RIGHT IN WAKE OF COLD FRONT THROUGH THU AFTN ENDING PCPN FM W TO E. ALTHOUGH TD DO DROP OFF INTO THE 50S THROUGH THU AFTN...A PREDOMINANT WEST WIND WILL HELP MITIGATE COLD AIR ADVECTION. HAVE WENT MORE TOWARDS WARMER ETA MOS NUMBERS...WITH READINGS IN THE LWR 70S ALL BUT WEST THIRD. LATER THU NIGHT AXIS OF 550DM TROUGH CROSSES UPR MI AND PERSISTS THROUGH FRI. GFS ACTUALLY SHOWS H85 TEMPS BLO ZERO FOR FRI...WITH SUPPORT FM UKMET AND ECMWF. Q-VECTOR CONVERGENCE/DEEP MOISTURE ROTATE ACROSS UPR MI THU NIGHT AND FRI WITHIN TROUGH...SO WILL GO WITH CHANCE OF SHRA ACROSS N THU NIGHT THEN CWA-WIDE ON FRI. WITH H5 COLD POOL OF -20C AND H85-H5 LAPSE RATES ABOVE 6.0C/KM COULD COULD EVEN SEE SOME INSTABILITY TS INLAND. AN OPTIMISIC +2C AT H85 WOULD STILL YIELD CHILLY DAY WITH ONLY MAX T STRUGGLING INTO THE UPR 50S/LWR 60S. ADJUSTED TEMPS DOWN A BIT TO ACCOUNT FOR INFLUENCE OF TROUGH. COORD WITH APX. .MQT...NONE. JLA
MIZ001>007-009>014-084-085-261200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 605 AM EDT WED JUN 25 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS OVER GOGEBIC AND ONTONAGON COUNTIES WILL DIMINISH THIS MORNING. THESE THUNDERSTORMS WILL PRODUCE HEAVY RAIN...SMALL HAIL...AND FREQUENT LIGHTNING. THIS AFTERNOON ...ISOLATED TO SCATTERED THUNDERSTORMS WILL REDEVELOP ACROSS WEST AND CENTRAL UPPER MICHIGAN. STORMS ARE THEN EXPECTED TO CONTINUE THROUGH TONIGHT. ANY THUNDERSTORMS COULD POTENTIALLY BECOME SEVERE...WITH DAMAGING WINDS BEING THE MAIN HAZARD. THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING...AND POSSIBLY LARGE HAIL. EXPECT AREAS OF DENSE FOG ON LAKE SUPERIOR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS WILL END IN THE MORNING. THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN AND FREQUENT LIGHTNING. THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SATURDAY. ANY DENSE FOG WILL DISSIPATE ON LAKE SUPERIOR BY THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) JLA
The Marquette radar (KMQT), 107 km away, was scanning. The volume nearest the first event began at 11:31 UTC.
1 thunderstorm wind. Local standard time, as filed.
Three trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361771.